My mother is 53 years old, nondiabetic. She is hypertensive (150-100) and having all over body pain, fatigue and morning stiffness. We consulted a neurologist and she was diagnosed with fibromyalgia. She was going about daily activities by using painkiller every day (Innova-MR, Diclofenac, Paracetamol, Chlorzoxazone) before the diagnosis.
The prescription for fibromyalgia was Formylin (Methylcobalamin, Pyridoxine H, Folic acid) one tablet in the noon, Duloxetine (gastro-resistant Duloren) 20mg, (Duloxetine 5 mg (0.25 tablet) for first 5 days, 10 mg for the next five days and 20 mg there after).
Our main concern is Duloxetine. She has started 5 mg per day dose for a week but is scared to take this medicine as we have come across online references where Duloxetine, Cymbalta actually aggravated the problem, like Duloxetine changes a person's behavior for worse like the person taking it does not remain the same anymore after taking it for few months, becomes emotionally vulnerable and may have suicidal tendencies, etc also.
Duloxetine has severe withdrawal problem, the dose has to be tapered very slowly. Changing to different medication becomes very difficult. Is it true? Duloxetine damages critical organs like liver also can cause serotonin syndrome (she is not on any other SSRI, SNRI, psychotropic medicine) For how long she has to take Duloxetine? Will she be ever off on it once she feels better? If the medicine is to be continued, do we have any other safe pharmaceutical alternatives to Duloxetine? Would you recommend any supplements for fibromyalgia? Since it is SNRI, will it adversely affect her blood pressure? She is taking Atenolol 50 mg per day, currently and her BP under control with it. Please advise regarding the safety and efficacy of this drug as there are countless negative reviews about it on youtube and social media.
Welcome to icliniq.com.
Regarding your concern, I would explain that morning stiffness is not a typical sign of fibromyalgia, but it could indicate a rheumatological disorder.
Coming to this point, considering her slightly elevated erythrosedimentation, I would recommend performing other tests before concluding about fibromyalgia.
In this regard, I would recommend performing rheumatoid factor plasma levels, ANA (anti-nuclear antibody) and ANCA (anti-neutrophil cytoplasmic antibody) titer. A nerve conduction study is also necessary to exclude possible neuropathy, although she does not have diabetes. If these tests result normal, she can continue taking Duloxetine and gradually increase the dose up to 60 mg daily (which is the maintenance therapeutic dose). You should not worry so much about this drug. It can be stopped gradually (like the way she is starting it).
If it is started slowly, it does not lead to serotonin syndrome, as long as she is not taking any other SSRI (selective serotonin reuptake inhibitors). After stopping this drug, other drugs may be tried like Pregabaline, etc. Anyway, the internet is not the best doctor to ask, because the information is very wide and nonspecific. Every drug has adverse effects, but they usually occur in a low percentage of patients, especially when high doses are used without starting slowly.
I hope this helps.
Was this answer helpful?|
Query: Hi doctor, My girlfriend has fibromyalgia and is currently on Cymbalta and a muscle relaxant. She said she has no desire for sex but it seems she is having sexual dreams. She does not know that she is doing it but it does not make sense to me. When she was on Tramadol, everything was fine unless she... Read Full »
Query: Hello doctor, I have seen a rheumatologist and all my tests on autoimmune diseases are normal. He even ordered hand X-rays and they are normal. My fingers are forming knobs on them and hurt constantly. My movement is getting more and more limited. I can barely bend my affected fingers. I feel sick... Read Full »
Query: Hello doctor, I am a male who was diagnosed with generalized anxiety disorder (GAD) and social anxiety, eight years back. Initially, I was prescribed Paxil 20 mg, which helped treat my anxiety and depression but I started having side effects of weight gain, fatigue, and sexual dysfunction. When I st... Read Full »
Ask your health query to a doctor online?Ask a Neurologist Now